Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 55, NWS Grand Rapids, MI

September 3, 2018Kalamazoo County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 3, 2018, 4:17 PM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2018, 4:17 PM EDT (20:17 UTC)
Expired
Sep 3, 2018, 5:15 PM EDT
In force
58 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 81 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 4:22 PM EDTTSTM WND DMG3 Sw Keeler, MIDOZENS OF TREES DOWN IN SISTER LAKES AND SCATTERED POWER OUTAGES.
Sep 3, 4:35 PM EDTHAIL 0.883 Sw Keeler, MI
Sep 3, 4:38 PM EDTTSTM WND GST 44Kzoo/Battle Creek Intl, MIASOS STATION AZO, KZOO/BATTLE CREEK INTL AIRPORT.
Sep 3, 4:45 PM EDTTSTM WND DMG1 Sse Kalamazoo, MITREES DOWN ON SOUTH ROSE STREET AND A FEW POWER OUTAGES ON THE SOUTH SIDE OF KALAMAZOO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

148 
WUUS53 KGRR 032017
SVRGRR
MIC077-159-032115-
/O.NEW.KGRR.SV.W.0055.180903T2017Z-180903T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
417 PM EDT MON SEP 3 2018

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Van Buren County in southwestern Michigan...
  Kalamazoo County in southwestern Michigan...

* Until 515 PM EDT.

* At 417 PM EDT, severe thunderstorms were located along a line
  extending from 5 miles northwest of Decatur to near Vicksburg,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kalamazoo...           Portage...             Paw Paw...
  Westwood...            Vicksburg...           Hartford...
  Galesburg...           Mattawan...            Lawton...
  Bangor...              Decatur...             Schoolcraft...
  Climax...              Richland...            Comstock Northwest...
  South Gull Lake...     Alamo...               Pine Grove...
  Fulton...              Keeler...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4207 8622 4223 8622 4227 8619 4242 8613
      4242 8530 4207 8529
TIME...MOT...LOC 2017Z 212DEG 30KT 4216 8604 4211 8558 

HAIL...0.75IN
WIND...60MPH
 
$$

HOVING
3 follow-up statements
080 
WWUS53 KGRR 032044
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
444 PM EDT MON SEP 3 2018

MIC077-159-032115-
/O.CON.KGRR.SV.W.0055.000000T0000Z-180903T2115Z/
Van Buren MI-Kalamazoo MI-
444 PM EDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR VAN BUREN AND KALAMAZOO COUNTIES...

At 443 PM EDT, severe thunderstorms were located along a line
extending from 5 miles northwest of Paw Paw to Galesburg, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kalamazoo...           Portage...             Paw Paw...
Westwood...            Vicksburg...           Hartford...
Galesburg...           Mattawan...            Lawton...
Bangor...              Decatur...             Schoolcraft...
Climax...              Richland...            Comstock Northwest...
South Gull Lake...     Alamo...               Pine Grove...
Fulton...              Keeler...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4207 8622 4223 8622 4227 8619 4242 8613
      4242 8530 4207 8529
TIME...MOT...LOC 2043Z 219DEG 25KT 4224 8599 4227 8543 

HAIL...0.75IN
WIND...60MPH
 
$$

LAURENS
289 
WWUS53 KGRR 032054
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
454 PM EDT MON SEP 3 2018

MIC159-032103-
/O.CAN.KGRR.SV.W.0055.000000T0000Z-180903T2115Z/
Van Buren MI-
454 PM EDT MON SEP 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR VAN BUREN COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

LAT...LON 4242 8576 4242 8530 4207 8529 4207 8576
TIME...MOT...LOC 2053Z 270DEG 30KT 4230 8592 4233 8536 

$$

MIC077-032115-
/O.CON.KGRR.SV.W.0055.000000T0000Z-180903T2115Z/
Kalamazoo MI-
454 PM EDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR KALAMAZOO COUNTY...

At 453 PM EDT, severe thunderstorms were located along a line
extending from 5 miles north of Paw Paw to near Galesburg, moving
east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kalamazoo...           Portage...             Westwood...
Vicksburg...           Galesburg...           Schoolcraft...
Climax...              Richland...            Comstock Northwest...
South Gull Lake...     Alamo...               Fulton...
Augusta...             Midland Park...        Oshtemo...
Comstock...            Scotts...              Cooper...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4242 8576 4242 8530 4207 8529 4207 8576
TIME...MOT...LOC 2053Z 270DEG 30KT 4230 8592 4233 8536 

HAIL...0.75IN
WIND...60MPH
 
$$

LAURENS
019 
WWUS53 KGRR 032111
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
511 PM EDT MON SEP 3 2018

MIC077-032121-
/O.EXP.KGRR.SV.W.0055.000000T0000Z-180903T2115Z/
Kalamazoo MI-
511 PM EDT MON SEP 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR KALAMAZOO COUNTY WILL EXPIRE
AT 515 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

LAT...LON 4242 8576 4242 8530 4207 8529 4207 8576
TIME...MOT...LOC 2111Z 212DEG 30KT 4242 8582 4245 8526 

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:30 PM EDT, 47 minutes earlier.

Area forecast discussion, Sep 3, 3:30 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT Mon Sep 3 2018

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine/Hydro

.SYNOPSIS...
Issued at 330 PM EDT Mon Sep 3 2018

Very warm and humid conditions will continue through midweek and
several rounds of showers and thunderstorms are expected. The best
chance for storms will come late this afternoon and tonight and
late Wednesday through Wednesday night. A much cooler and drier
airmass will move in late in the week. There is potential for
significant rain this weekend.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 330 PM EDT Mon Sep 3 2018

Main short term fcst concerns continue to involve determining
convective and heavy rain potential.

Scattered thunderstorms will continue to develop late this
afternoon and early evening south of I-96 where moderate to strong
instability has developed (sb capes 1500-2500 j/kg with ml capes
around 1000-1500 j/kg). The severe wx threat is minimal given
fairly weak deep layer shear and lack of steep low or mid level
lapse rates and weak dcape.

The strongest storms will produce brief heavy rainfall as
precipitable water values are still way up around 1.8 inches.
Localized urban/small stream flooding type issues may develop this
evening if some training of storms occurs in the vicinity of I-94
but forecast rainfall amounts are not significant enough to warrant
a flood watch tonight. Briefly sub-severe gusty winds are also
possible with strongest storms. North of I-96 only showers are
expected late this aftn given weak instability.

The focus for showers and storms will shift northward to our
northern fcst area mid to late this evening and overnight as
the quasi-stationary frontal boundary over portions of our area
lifts north as a warm front. Severe wx is unlikely but strongest
storms will bring locally heavy rain. Convective development late
tonight over our far nw fcst area will be aided by forcing from a
35-40 kt llj. However the strongest llj forcing/heaviest rain
potential should stay north to nw of our fcst area.

Fair but hot and humid wx is fcst Tuesday solidly in the warm
sector in south to sw flow waa. This in conjunction with a fair
amount of sun will help to boost max temps well into the 80's to
near 90 degrees. An isolated shower or storm is possible
but the vast majority of the day through tomorrow night will be
dry.

A fairly strong cold front will bring convection Wednesday
afternoon and Wednesday night. Bulk shear values only look
marginal for organized convection Wednesday and upper level
dynamics do not look too favorable. Even so cannot rule out
potential for some strong to severe storms later in the day. This
will be largely contingent on how much instability develops
Wednesday aftn/early eve and exact frontal timing.

.LONG TERM...(Thursday through Monday)
Issued at 330 PM EDT Mon Sep 3 2018

There are two weather issues of note during this time period. The
moist impactful to everyone in Southwest Michigan will be the much
cooler and drier air that parks itself over us from Thursday through
at least next Wednesday.  The other issue that now tropical storm
Gordon continues to be forecast by GFS, ECMWF, and Canadian models
into Southwest Michigan later Saturday into Sunday.

Looking at the cool down first (every one will notice this) we will
see a rather dramatic cool down in our temperatures starting on
Thursday of this week and it will last into the following week. This
will likely be the coolest week this area has seen since the 3rd
week of June (I could see most of this area having at least 5 if not
7 days in a row with highs in the 70s.  What is happening is we are
seeing cross polar flow setting up at from Siberia across the North
Pole into Southwest Canada at the Jet Stream Level. This sort of
pattern just about always cools Michigan off.

The other issue of note is how all the models continue to track the
remnants of Tropical Storm Gordon into Southwest Michigan this
weekend. The storm is being routed around the back side of the
Bermuda High into Michigan over this coming weekend. Timing is
always ah issue this far out but the GFS has been doing this since
the 1st at 12z on every single run. The ECMWF and it's ensembles are
on board with this too. Curiously the digging northern stream jet
will help the cause by deeming the upstream trough to allow even
more so that southern system get farther north. This could bring
very heavy rainfall to the area. Given all the rain this area has
seen recently, this could mean significant flooding issues.  Part of
the problem is that this tropical moisture would be running into
cooler Canadian air adding to the dynamics of the event. Which in
turn would enhance rainfall.

So, the bottom line is much cooler but still wet, possibly very wet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 158 PM EDT Mon Sep 3 2018

Currently there is an area of MVFR/IFR cigs from around BIV to
FFX, which includes the MKG TAF site. Otherwise the other TAF
sites are VFR at 1745z. It should be noted as per the latest
convective sigmet and even more so the latest radar data, there is
a cluster of thunderstorms near and south of I-94 from DTW to BEH
and yet another cluster near CHI moving NE. I believe the storms
will struggle to get north of I-94 this afternoon so the MKG and
GRR TAF sites will have no issues with thunderstorms. However, all
of the I-94 taf sites are at risk. I put VCTS only in JXN TAF for
this afternoon since I through they had the greatest risk of
seeing thunderstorms. It is however not out of the question that
AZO and BTL may see one.

MKG is IFR but I do believe as the warm air pushes north this
afternoon that low cloud deck will break up leaving MKG VFR by 21z
for sure.

Tonight into Tuesday the northward push of the warm front will
keep the convection north of our TAF sites. I little fog is
possible toward morning at the TAF sites but it should be MVFR
visibility type fog.

&&

.MARINE...
Issued at 330 PM EDT Mon Sep 3 2018

Winds and wave heights will remain below small craft criteria
through Tuesday but thunderstorms will pose a hazard to mariners
tonight. Increasing south to southwest winds will cause wave
heights to build Wednesday.

&&

.HYDROLOGY...
Issued at 330 PM EDT Mon Sep 3 2018

Potential for flooding, including along main-stem rivers, will need
to be monitored throughout the weekend.

Active weather will affect West Michigan through the next week.
Rounds of showers and storms, all with the potential to produce very
heavy rain in a short period of time, are expected. Rainfall amounts
will be highly variable, but the hardest hit areas will receive
upwards of one to two inches of rain with each round. The threat for
flooding will increase with each round of heavy rain as soils become
more saturated and rivers, creeks, and streams continue to fill with
water and rise.

The highest coverage of showers and thunderstorms this afternoon and
evening will be along and south of I-69. For the overnight hours
into Tuesday morning, the area of greatest coverage will shift
northward, with showers and storms likely north of Muskegon. We
should see coverage of storms lesson Tuesday afternoon and Tuesday
night, before an approaching cold front ushers in another round of
storms late Wednesday into Wednesday night.

The latest round of forecast models sink the front that has been
meandering over the area south of the State line for Thursday. If
this solution pans out, we should see drier conditions Thursday and
Friday. Latest medium-range models have been showing the remnants of
Tropical Storm Gordon making it up into Michigan over the weekend.
The track of this system will need to be watched closely, as it
could provide yet another round of storms and heavy rain to the area.

River levels are running high across most of West Michigan, and
latest observations are showing a slow rise at most locations as
runoff from rounds of heavy rain over the past several days makes it
into the river systems. The runoff combined with additional rounds
of heavy rain through the weekend may cause flooding, especially
along smaller creeks, streams, and tributaries. Larger mainstem
rivers such as the Muskegon, Grand, and Kalamazoo could potentially
see significant rises if enough rain falls over the river basin,
though it will take several days for the water to work through the
system. We will be monitoring the inland track of Tropical Storm
Gordon's remnants closely, as it could provide widespread heavy rain
over the weekend and increase the threat for river flooding as we
head into next week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...Ostuno
AVIATION...WDM
HYDROLOGY...HLO
MARINE...Laurens
Hazardous weather outlook, Sep 3, 1:00 PM EDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
100 PM EDT Mon Sep 3 2018

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
040715-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
100 PM EDT Mon Sep 3 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible with the main threats being heavy
rain, lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible on Wednesday afternoon and evening
with the main threats being heavy rain, lightning and gusty winds.
There is also potential for heavy rain and possibly some flooding
this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 3, 3:39 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
339 PM EDT MON SEP 3 2018

MIZ074-032045-
Jackson MI-
339 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm over
Spring Arbor, or 9 miles east of Albion, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Jackson...             Vandercook Lake...     Grass Lake...
Leoni...               Spring Arbor...        Napoleon...
Sandstone...           Concord...             Horton...
Springport...          Parma...               Oak Point...
Topkins...             Rives Junction...      Michigan Center...
Munith...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4218 8413 4211 8471 4237 8472 4243 8435
      4242 8413
TIME...MOT...LOC 1938Z 250DEG 14KT 4221 8458

HOVING
Special weather statement, Sep 3, 3:58 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
358 PM EDT MON SEP 3 2018

MIZ071-072-032100-
Kalamazoo MI-Van Buren MI-
358 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY...

At 357 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sandy Beach to near Clear Lake. Movement
was northeast at 35 mph.

Nickel size hail and wind gusts around 50 mph with downed tree limbs
will be possible with these storms.

Locations impacted include...
Kalamazoo...           Portage...             South Haven...
Paw Paw...             Westwood...            Van Buren SP...
Vicksburg...           Hartford...            Galesburg...
Mattawan...            Lawton...              Bangor...
Decatur...             Schoolcraft...         Climax...
Richland...            Comstock Northwest...  South Gull Lake...
Alamo...               Pine Grove...

LAT...LON 4207 8622 4224 8622 4224 8636 4242 8627
      4242 8530 4207 8529
TIME...MOT...LOC 1957Z 212DEG 30KT 4202 8616 4197 8570

HOVING

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:03 PM EDTSpecial Weather StatementGRROceana57 min
Sep 2, 8:11 PM EDTSevere Thunderstorm WarningGRRLake44 min
Sep 2, 8:34 PM EDTSpecial Weather StatementGRRAllegan56 min
Sep 2, 8:47 PM EDTSpecial Weather StatementGRROsceola58 min
Sep 3, 3:39 PM EDTSpecial Weather StatementGRRJackson66 min
Sep 3, 3:58 PM EDTSpecial Weather StatementGRRKalamazoo, Van Buren62 min
Sep 3, 5:06 PM EDTSpecial Weather StatementGRRBarry54 min
Sep 3, 5:37 PM EDTSpecial Weather StatementGRREaton53 min
Sep 3, 6:20 PM EDTSpecial Weather StatementGRRClinton, Ingham55 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.